April 5, 2017 at 3:48 pm #2969
I have been suffering from Gout on and off for a number of years.
Last summer, things came to a bit of a head. My feet have been slightly deformed, presumably by the gout, so that I walk on the outside of my feet rather than with my foot flat on the floor. Last year the pain got so bad that I went to various doctors and podiatrists, and eventually to a rheumatologist. The consensus was that it was gout, I had a uric acid test and my level was high, so I started taking allopurinol.
I have some questions. Although the most enduring problem has been my walking on the outside of my foot as a result of the gout rather than the gout itself, Im wondering why they havent taken it more seriously – all the focus has been on the big toe that had the gout in it rather than the effects of it on my gait and foot position. Could the pain in the outside of my foot possibly be gout itself? There are bones with joints in them in that part of the foot after all. Or, is it that they want to get the gout out of the way, get the uric acid down and then focus on other things?
Also, about the allopurinol. Ive been taking it since January and luckily I didnt get an attack of gout when I started taking it. However, I have had pains and weakness in virtually all the joints of my body since I began taking it and Im wondering if anyone else has had a similar experience. Ive also had digestive disturbances and tiredness, which I understand can also be side effects.
I would be interested in any information you could furnish me with regarding this, as the pain and the way that I have to walk are pretty debilitating, to the point of being disabling.
Thank you for taking the time to read this, and I await any advice with interest.
April 5, 2017 at 8:23 pm #2971
nobodyParticipantŦallars: Ŧ 470.84Rank: Scholar
I’m not an expert but here goes…
When people start allopurinol, they are often given at least one other drugs to prevent or deal with symptoms such as pain in the oddest of joints. You din’t say what else you’re taking.
If you’re taking something else since January, it might account for side-effects such as digestive disturbances. If not, there are alternatives to allopurniol you might discuss with your doctors.
If on the other hand you have yet to try various drugs at various doses to deal with your symptoms, it might be worth discussing that with your doctors. How your symptoms react to the drugs might provide clues as to what’s causing them.
Unfortunately, while I guess it makes sense to address gout first, you may have other conditions as well as damage caused by untreated gout contributing to your troubles.
If you can’t bear your current situation, it might be worth ruling out other conditions or looking at different ways to alleviate your symptoms even at this early stage. It’s up to your doctors and your wallet really. Maybe they’ve already tested you for other conditions and so forth.
Finally, your allopurinol dose may be suboptimal and that may explain why your joint pains aren’t improving. Ideally, you should be doing regular blood tests and your dose ought to be adjusted based on the results.
April 6, 2017 at 11:41 am #3005
Thankyou for your response.
I have had gout treated with colchisine in the past, but I think youre right – there could be other conditions at work here. As for the allopurinol dose, it was raised very quickly from 100mgs to 200mgs to 300mgs in about a fortnight. I found the 300mgs to be too much (started getting tired and had a rash on my hands) so I went back down to 200mgs. I will be having uric acid tests every three months – the second one is coming up actually, so I’ll see how that goes. As for other stuff Im taking, I take fluoxetine, but apparently there isnt much interaction between the two of them. The tiredness could be from the depression, of course, as could the digestive disturbance.
I havent been tested for anything else, but I will be speaking to them when I go back to discuss the uric acid test. Thanks again. 🙂
April 6, 2017 at 11:43 pm #3013
nobodyParticipantŦallars: Ŧ 470.84Rank: Scholar
So you’re taking nothing for your symptoms (allopurinol doesn’t count)? Ouch! Did colchicine not work? In that case, there are other options.
If you can’t handle 300mgs (or more) and test after test shows your uric acid remaining higher than your target, I’d ask about switching to another UA-reducing drug (assuming your doctor doesn’t broach the subject first).
And while you’re still figuring things out, consider getting tested more often if you can afford it. Necessary changes might be made quicker with more information.
April 8, 2017 at 10:28 pm #3020
I dont have constant gout (havent had it for a while now), the colchesine worked fine, as does Naproxen. Its just left the foot rather deformed is all, lol. Have a test on tuesday, so I’ll see whats going on then, I hope. 🙂
April 12, 2017 at 2:20 am #3129
Keith TaylorKeymasterŦallars: Ŧ 1138.53Rank: Scholar
I hope you will post your uric acid test result numbers when you get them. Labels like “high” are pretty meaningless. So, I prefer actual numbers. Because uric acid numbers allow you to have a safe gout recovery plan.
Doctors rarely have enough time to explain things properly. So, you never get the best treatment plan that matches your gout. If you want some structured help with a gout recovery plan, start a new topic explaining what you expect to achieve. Then I can advise you in a step-by-step manner.
Thank you for visiting GoutPal's Gout Network
Did you find the personal help you need with your gout?
I will help you understand and manage your gout.
If you did not find the personal gout help that you need, please tell me:
Information on GoutPal is provided by a gout patient to help you understand gout and related issues. Gout information is provided by a layman, with no medical training or qualifications. It should not be used for diagnosing or treating any health problem or disease. The information is given to help you understand your doctor's advice and know what questions to ask. It is not a substitute for professional care. If you have an actual or suspected health problem, you should consult your doctor.